Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Rev Allergy Immunol. 2007 Oct;33(1-2):124-33.

A complex interaction between drug allergy and viral infection.

Author information

  • 1Department of Dermatology, Kyorin University School of Medicine, Mitaka, Tokyo, Japan. tpshio@kyorin-u.ac.jp

Abstract

A relationship between viral infections and the simultaneous or subsequent development of drug rashes has been observed in a number of clinical situations. We have recently provided evidence to indicate an intimate relationship between reactivation of human herpesvirus 6 (HHV-6) and the development of a severe systemic hypersensitivity reaction referred to as drug-induced hypersensitivity syndrome (DIHS). This syndrome has several unique features that cannot be explained by a drug etiology; they include its delayed onset, paradoxical worsening of clinical symptoms after discontinuation of the causative drugs, and a step-wise development of several organ system failures long after clinical resolution. Many aspects of this syndrome suggest close similarities between DIHS and graft-versus-host disease (GVHD). Indeed, a wide variety of complications frequently occurring in GVHD, such as autoimmune diseases, is often observed during the course of this syndrome and even long after clinical resolution. Our recent studies have shown that in DIHS sequential reactivations of several herpesviruses (HHV-6, HHV-7, Epstein-Barr virus, and cytomegalovirus) can be detected coincident with various clinical symptoms in the same order as demonstrated in GVHD. Thus, not only the timing but also the order in which these herpesviruses can be reactivated in the host would be crucial determinant of outcomes of the disease. Our results indicate the importance of recognizing DIHS and other drug rashes associated with viral infections at risk of eventually developing autoimmune diseases.

PMID:
18094951
DOI:
10.1007/s12016-007-8010-9
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center